Women experiencing infertility have been warned about the risks of using ovulation-inducing drugs without evaluation and prescription by fertility experts.
Some maternal health experts say women abusing ovulation-inducing drugs by engaging in self-medication are at risk of developing cardiovascular diseases, diabetes mellitus and may damage their ovaries.
Cardiovascular Diseases include abnormal heart rhythms, or arrhythmias, aorta disease and Marfan syndrome, congenital heart disease, and coronary artery disease (narrowing of the arteries).
Others are deep vein thrombosis and pulmonary embolism, heart attack, heart failure, and heart muscle disease (cardiomyopathy).
According to the experts, some of these drugs have severe side effects that may do more harm than good, warning that ovulation-inducing drugs cannot treat all causes of infertility.
There are concerns that some women who are experiencing difficulty with conception indulge in self-medication without knowing the state of their ovaries or if it is the best option they are using.
Speaking in an interview with PUNCH HealthWise, a professor of Obstetrics and Gynaecology at the Ahmadu Bello University, Zaria, Solomon Avidime, says it is not advisable that women, ordinarily, should commence taking ovulation drugs except on doctor’s prescription,s considering the attendant consequences.
“Women who engage in self-medication by taking drugs for the purpose of ovulation induction are at risk of side effects of the drugs, depending on the one they choose.
“Side effects they may suffer include headache, dizziness, abdominal discomfort, ovarian cyst formation and pelvic pain/discomfort, depression and mood swings.
“There are chances of multiple births as well as ectopic gestation. They may suffer hyperstimulation of the ovaries, with the attendant consequences,” Avidime warned.
He noted that the drugs can also cause Ovarian Hyperstimulation Syndrome.
The gynaecologist explained, “Ovarian Hyperstimulation Syndrome, when it occurs, may be in its mild form or become a severe, life-threatening condition.
“Women that develop Ovarian Hyperstimulation Syndrome can have symptoms like fluid accumulation and tense abdominal distention, shortness of breath, abdominal discomfort, nausea, vomiting, and diarrhoea. They may also have rapid weight gain, body swelling and low urinary output.”
He advised women having delay in conception to see the gynaecologist 12 months after active, unprotected sexual encounters if they are under 35, or six months if they are older than 35 years of age.